KingofHowTo.com Instructionals | News | Advice | Reviews

Does DHEA Cause Hair Loss?

By Paul A. Achoa
KingofHowTo.com Health & Fitness Expert

11/15/2011


Often used to slow or reverse aging, dehydroepiandrosterone (DHEA) is also utilized to increase muscle mass and enhance sexual function. Like all drugs and supplements, dehydroepiandrosterone can have some side effects, including stomach irritation, acne and high blood pressure. But does DHEA cause hair loss? According to the U.S. National Library of Medicine and National Institutes of Health (NIH), it sometimes does.

Should I take dehydroepiandrosterone?

DHEA is a very useful supplement for those coping with certain diseases and physical ailments. Men and women suffering from low testosterone levels have successfully used dehydroepiandrosterone for increased energy, sex drive and overall wellbeing. Some have also utilized dehydroepiandrosterone to try to enhance their athletic ability, and the National Collegiate Athletic Association (NCAA) bans its use for this reason.

If you are healthy, your body will make enough natural dehydroepiandrosterone, and you shouldn't need to take DHEA supplements. On the other hand, there are those that swear by supplementation, and dehydroepiandrosterone pills are available over-the-counter at most health food stores.

DHEA and hair loss

According to the NIH, DHEA is relatively safe when used responsibly for short periods of time; however, some people do experience a range of symptoms, including hair loss. Sometimes, women can also end up with facial hair growth, changes in their menstrual cycles and deeper-sounding voices. The chances of side effects increase when dehydroepiandrosterone is used for extended periods of time and/or in large quantities.

If you choose to use dehydroepiandrosterone, you may be able to minimize the chances of hair loss by ingesting small amounts and taking several weeks off between bottles. Also known as "cycling," this technique is often used by athletes who want to prevent their natural hormonal balance from being permanently affected by steroid use. On the other hand, the only way to be sure that you won't experience hair loss is to refrain from taking dehydroepiandrosterone at all.


Other Kingofhowto.com Health Articles

  • How Can I Lose Weight? By Eating Food
  • How Do You Lose Weight Fast? New Drug May Be the Answer
  • Harvard Study Outlines Best Ways to Lose Weight